Iâ€™ve been on Effexor for over ten years. Itâ€™s an SNRI used to treat depression and generalized anxiety disorder. Luckily I am both depressed and generally anxious, so Iâ€™m not just taking these meds recreationally.
When I went to the doctor, it was because I was unable to eat because I was generally crazy, and though it really was a secret, incredibly guilty pleasure to have lost fifty pounds in a month or so because the only calories I was taking in were caramel macchiatos, I was tired of being scared all the time for no reason, and nauseated, and kind of crazy.
The doctor said, â€œTry this!â€ and I said â€œSure!â€ and he put me on my first dose of Effexorâ€”fairly low, but wildly helpful. I was still crazy. There is no pill in the world that will ever make me less crazy. But I wasnâ€™t sick and terrified and sad all the time, and it felt like a miracle to me.
It never occurred to me to stop taking it, once I felt betterâ€”I didnâ€™t ever want to stop feeling better, and I was afraid to ever feel like that again. But I became depressed (more depressed, I suppose) and the doctor suggested upping my dose, and I shrugged and agreed. More of a good thing, right? All of the good thing!
And this is the pattern I followed for about six yearsâ€”I am sad! I need fixing! Effexor smash! I think I was afraid to take anything else because Effexor had always seemed to work. Effexor always seemed easy to take, because all you had to do was just add another pill or take a slightly larger one. And going off Effexor is a nightmare from hell.
When I missed a doseâ€”and I have missed plenty of dosesâ€”you get lightheaded. You feel sick, and like youâ€™ve been crying for hours. Your heart beats fast and your brain starts to twitch. It is an actual, physical sensation inside your skull, a snap, a shiver, an instant of disorientation. It is as unpleasant to experience as it is to try and describe. It starts to happen as soon as you get an hour or so past the time you usually take your crazy pill.
Somehow, though, it never occurred to me that maybe taking a brain pill that makes your brain twitch like an addict in withdrawal was a bad idea. I just kept taking my pills. Even when I went to freelancing full time and lost my insurance and my prescription was over three hundred dollars a month, I kept paying for it.
Then we went to Chicago for a long weekend. I dug through my bag that first night and I said â€œhuh. I know I packed my pills.â€ I never forgot to pack them. The nex tmorning, I emptied out all my bags. I emptied out E.â€™s bags. I crawled around the hotel room, digging under the bed and the desk and through the doors and the garbage bins. I didnâ€™t have my pills. Somehow I made it through the day. I made it through the beautiful wedding we were there for. That night I screamed, â€œI know I brought them! Where the fuck are my pills?â€ I fell asleep crying.
Instead of going out in our favorite city I spent the rest of the weekend googling how to mitigate withdrawal symptoms. The internet is full of miserable people trying to get off Effexor. I didnâ€™t want to be on Effexor any more. Ten years of this drug soaked up into the tissue of my brain, bloated with whatever chemicals Iâ€™ve been feeding myself, spending thousands of dollars.
Right now, Iâ€™m trying to withdraw the sane wayâ€”where you step down your dose slowly, carefully. Take a little less every week. With, of course, the advice of my doctor. So far itâ€™s going great! I spend forty minutes of every hour trying to talk myself out of crying, and the other twenty minutes I spend crying in the bathroom with the water turned up loud. I can feel my head ballooning with rage; it is light and hot and itâ€™s going to pop and fountain hate all over every one I love, and I know thatâ€™s going to go really well too.
This sucks; there is no finer way to put it. This sucks, and I am tired of feeling like I am on the verge of a breakdown. But Iâ€™ll get through it, because that is the option that I have, just the one. And then Iâ€™ll find a nice, affordable way to keep myself from being crazy on a day-to-day basis, and not have to worry about this for another ten years.